Duke Mathematical Journal

Functional calculus for generators of symmetric contraction semigroups

Andrea Carbonaro and Oliver Dragičević

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We prove that every generator of a symmetric contraction semigroup on a σ-finite measure space admits, for 1<p<, a Hörmander-type holomorphic functional calculus on Lp in the sector of angle ϕp=arcsin|12/p|. The obtained angle is optimal.

Article information

Source
Duke Math. J., Volume 166, Number 5 (2017), 937-974.

Dates
Received: 10 August 2015
Revised: 9 June 2016
First available in Project Euclid: 20 December 2016

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1482202830

Digital Object Identifier
doi:10.1215/00127094-3774526

Mathematical Reviews number (MathSciNet)
MR3626567

Zentralblatt MATH identifier
06707166

Subjects
Primary: 47A60: Functional calculus 42B15: Multipliers 47D03: Groups and semigroups of linear operators {For nonlinear operators, see 47H20; see also 20M20}
Secondary: 42B25: Maximal functions, Littlewood-Paley theory

Keywords
functional calculus spectral multipliers symmetric contraction semigroups Bellman functions maximal functions Littlewood–Paley theory

Citation

Carbonaro, Andrea; Dragičević, Oliver. Functional calculus for generators of symmetric contraction semigroups. Duke Math. J. 166 (2017), no. 5, 937--974. doi:10.1215/00127094-3774526. https://projecteuclid.org/euclid.dmj/1482202830


Export citation

References

  • [1] J. F. Anker, $L^{p}$ Fourier multipliers on Riemannian symmetric spaces of the noncompact type, Ann. of Math. (2) 132 (1990), 597–628.
  • [2] J. F. Anker and N. Lohoué, Multiplicateurs sur certains espaces symétriques, Amer. J. Math. 108 (1986), 1303–1353.
  • [3] D. Bakry, “Sur l’interpolation complexe des semi-groupes de diffusion” in Séminaire de Probabilités XXIII, Lecture Notes in Math. 1372, Springer, Berlin, 1989, 1–20.
  • [4] J. Bennett, “Heat-flow monotonicity related to some inequalities in Euclidean analysis” in 8th International Conference on Harmonic Analysis and Partial Differential Equations (El Escorial, Spain), Contemp. Math. 505, Amer. Math. Soc., Providence, 2010, 85–96.
  • [5] J. Bennett, A. Carbery, M. Christ, and T. Tao, The Brascamp-Lieb inequalities: Finiteness, structure and extremals, Geom. Funct. Anal. 17 (2008), 1343–1415.
  • [6] D. L. Burkholder, Boundary value problems and sharp inequalities for martingale transforms, Ann. Prob. 12 (1984), 647–702.
  • [7] D. L. Burkholder, A proof of Pełczyński’s conjecture for the Haar system, Studia Math. 91 (1988), 79–83.
  • [8] D. L. Burkholder, “Explorations in martingale theory and its applications” in Ecole d’Eté de Probabilités de Saint-Flour XIX—1989, Lecture Notes in Math. 1464, Springer, Berlin, 1991, 1–66.
  • [9] A. Carbonaro, Functional calculus for some perturbations of the Ornstein–Uhlenbeck operator, Math. Z. 262 (2009), 313–347.
  • [10] A. Carbonaro and O. Dragičević, Bellman function and dimension-free estimates in a theorem of Bakry, J. Funct. Anal. 265 (2013), 1085–1104.
  • [11] R. V. Chacon and U. Krengel, Linear modulus of a linear operator, Proc. Amer. Math. Soc. 15 (1964), 553–559.
  • [12] J. L. Clerc and E. M. Stein, $L^{p}$-multipliers for noncompact symmetric spaces, Proc. Natl. Acad. Sci. USA 71 (1974), 3911–3912.
  • [13] R. R. Coifman, R. Rochberg, and G. Weiss, “Applications of transference: The $L^{p}$ version of von Neumann’s inequality and the Littlewood-Paley-Stein theory” in Linear Spaces and Approximation (Proc. Conf. Math. Res. Inst., Oberwolfach, 1977), Int. Ser. Numer. Math. 40, Birkhäuser, Basel, 1978, 53–67.
  • [14] R. R. Coifman and G. Weiss, Transference methods in analysis, Conf. Board of the Math. Sci. Reg. Conf. Ser. Math. 31, Amer. Math. Soc., Providence, 1976.
  • [15] M. Cowling, Harmonic analysis on semigroups, Ann. of Math. (2) 117 (1983), 267–283.
  • [16] M. Cowling, I. Doust, A. McIntosh, and A. Yagi, Banach space operators with a bounded $H^{\infty}$ functional calculus, J. Austral. Math. Soc. 60 (1996), 51–89.
  • [17] M. Cowling, S. Giulini, A. Hulanicki, and G. Mauceri, Spectral multipliers for a distinguished Laplacian on certain groups of exponential growth, Studia Math. 111 (1994), 103–121.
  • [18] M. Cowling and S. Meda, Harmonic analysis and ultracontractivity, Trans. Amer. Math. Soc. 340 (1993), 733–752.
  • [19] K. Domelevo and S. Petermichl, Sharp $L^{p}$ estimates for discrete second order Riesz transforms, Adv. Math. 262 (2014), 932–952.
  • [20] O. Dragičević, S. Treil, and A. Volberg, A theorem about three quadratic forms, Int. Math. Res. Not. IMRN 2008, no. 072.
  • [21] O. Dragičević and A. Volberg, Bellman functions and dimensionless estimates of Littlewood-Paley type, J. Oper. Theory 56 (2006), 167–198.
  • [22] O. Dragičević and A. Volberg, Linear dimension-free estimates in the embedding theorem for Schrödinger operators, J. Lond. Math. Soc. (2) 85 (2012), 191–222.
  • [23] O. Dragičević and A. Volberg, Bilinear embedding for real elliptic differential operators in divergence form with potentials, J. Funct. Anal. 261 (2011), 2816–2828.
  • [24] T. X. Duong, E. M. Ouhabaz, and A. Sikora, Plancherel-type estimates and sharp spectral multipliers, J. Funct. Anal. 196 (2002), 443–485.
  • [25] M. Fukushima, Dirichlet Forms and Markov Processes, North-Holland/Kodansha, Amsterdam/Tokyo, 1980.
  • [26] J. García-Cuerva, G. Mauceri, S. Meda, P. Sjögren, and J. L. Torrea, Functional calculus for the Ornstein–Uhlenbeck operator, J. Funct. Anal. 183 (2001), 413–450.
  • [27] G. Garrigós and A. Seeger, Characterizations of Hankel multipliers, Math. Ann. 342 (2008), 31–68.
  • [28] E. Hebey, Nonlinear Analysis on Manifolds: Sobolev Spaces and Inequalities, Courant Lecture Notes in Math. 5, New York Univ. Courant Inst. Math. Sci., New York/Amer. Math. Soc., Providence, 1999.
  • [29] W. Hebisch, G. Mauceri, and S. Meda, Holomorphy of spectral multipliers of the Ornstein–Uhlenbeck operator, J. Funct. Anal. 210 (2004), 101–124.
  • [30] Y. Heo, F. Nazarov, and A. Seeger, Radial Fourier multipliers in high dimensions, Acta Math. 206 (2011), 55–92.
  • [31] L. Hörmander, Estimates for translation intro operators in $L^{p}$ spaces, Acta Math. 104 (1960), 93–140.
  • [32] N. J. Kalton and L. Weis, The $H^{\infty}$-calculus and sums of closed operators, Math. Ann. 321 (2001), 319–345.
  • [33] U. Krengel, Ergodic Theorems, de Gruyter, Berlin, 1985.
  • [34] C. Kriegler, Analyticity angle for non-commutative diffusion semigroups, J. Lond. Math. Soc. (2) 83 (2011), 168–186.
  • [35] P. C. Kunstmann and Ž. Štrkalj, $H^{\infty}$-calculus for submarkovian generators, Proc. Amer. Math. Soc. 131 (2003), 2081–2088.
  • [36] V. A. Liskevich and M. A. Perelmuter, Analyticity of submarkovian semigroups, Proc. Amer. Math. Soc. 123 (1995), 1097–1104.
  • [37] G. Mauceri, S. Meda, and P. Sjögren, Sharp estimates for the Ornstein–Uhlenbeck operator, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 3 (2004), 447–480.
  • [38] G. Mauceri, S. Meda, and M. Vallarino, Estimates for functions of the Laplacian on manifolds with bounded geometry, Math. Res. Lett. 16 (2009), 861–879.
  • [39] S. Meda, A general multiplier theorem, Proc. Amer. Math. Soc. 110 (1990), 639–647.
  • [40] S. G. Mihlin, On the multipliers of Fourier integrals (in Russian), Dokl. Akad. Nauk SSSR (N.S.) 109 (1956), 701–703.
  • [41] S. G. Mihlin, Fourier integrals and multiple singular integrals (in Russian), Vestnik Leningrad. Univ. Ser. Mat. Mech. Astr. 12 (1957), 143–155.
  • [42] F. Nazarov and S. Treil, The Hunt for a Bellman function: Applications to estimates of singular integral operators and to other classical problems in harmonic analysis, St. Petersburg Math. J. 8 (1997), 721–824.
  • [43] F. Nazarov, S. Treil, and A. Volberg, The Bellman functions and two-weight inequalities for Haar multipliers, J. Amer. Math. Soc. 12 (1999), 909–928.
  • [44] F. Nazarov, S. Treil, and A. Volberg, Bellman function in stochastic control and harmonic analysis (how our Bellman function got its name), Oper. Theory Adv. Appl. 129 (2001), 393–423.
  • [45] F. Nazarov an A. Volberg, Heat extension of the Beurling operator and estimates for its norm, St. Petersburg Math. J. 15 (2004), 563–573.
  • [46] A. Osękowski, Sharp Martingale and Semimartingale Inequalities, Monogr. Mat. (N.S.) 72, Birkhäuser, Basel, 2012.
  • [47] E. M. Ouhabaz, Analysis of Heat Equations on Domains, London Math. Soc. Monogr. Ser. 31, Princeton Univ. Press, Princeton, 2005.
  • [48] S. Petermichl and A. Volberg, Heating of the Beurling operator: Weakly quasiregular maps on the plane are quasiregular, Duke Math. J. 112 (2002), 281–305.
  • [49] W. Rudin, Functional Analysis, 2nd ed., McGraw-Hill, New York, 1991.
  • [50] E. Sasso, Functional calculus for the Laguerre operator, Math. Z. 249 (2005), 683–711.
  • [51] L. Schwartz, “Théorie des distributions” in Publications de l’Institut de Mathématique de l’Université de Strasbourg, No. IX–X, Hermann, Paris, 1966.
  • [52] R. J. Stanton and P. A. Tomas, Expansions for spherical functions on noncompact symmetric spaces, Acta Math. 140 (1978), 251–276.
  • [53] E. M. Stein, Topics in Harmonic Analysis Related to the Littlewood-Paley Theory, Princeton Univ. Press, Princeton, 1970.
  • [54] R. Strichartz, Analysis of the Laplacian on the complete Riemannian manifold, J. Funct. Anal. 52 (1983), 48–79.
  • [55] R. J. Taggart, Pointwise convergence for semigroups in vector-valued $L^{p}$ spaces, Math. Z. 261 (2009), 933–949.
  • [56] M. Takesaki, Theory of operator algebras, I, Encyclopaedia Math. Sci., 124, Springer, Berlin, 2002.
  • [57] M. E. Taylor, $L^{p}$-estimates on functions of the laplace operator, Duke Math. J. 58 (1989), 973–993.
  • [58] M. E. Taylor, Functions of the Laplace operator on manifolds with lower Ricci and injectivity bounds, Comm. Partial Differential Equations 34 (2009), 1114–1126.
  • [59] D. Trevisan, “A short proof of Stein’s universal multiplier theorem” in Séminaire de Probabilités XLVI, Lecture Notes in Math. 2123, Springer, Cham, 2014, 473–479.
  • [60] N. T. Varopoulos, Aspects of probabilistic Littlewood-Paley theory, J. Funct. Anal. 38 (1980), 25–60.
  • [61] A. Volberg, Bellman approach to some problems in harmonic analysis, Semin. Equ. Deriv. Partielles 2001–2002, exp. no. XIV, 1–14.
  • [62] J. Wittwer, Survey article: A user’s guide to Bellman functions, Rocky Mountain J. Math. 41 (2011), 631–661.